Since the elderly represent a large group of our ED patients, we have put together a mini series of Acute Geriatrics for SWESEMjr’s blog: Three weeks with foam in an attempt to cover a tiny part of the great and complex field of geriatrics.
Geriatrics may not seem glamorous to some people, but if you think about it, it is the multimorbid patients with polypharmacy and atypical symptoms that really allow your inner Sherlock Holmes to shine.
Let’s begin with:
Acute brain failure/Acute Confusion/Delirium
This post is based on the fantastic 34th episode ”Geriatric emergency medicine” by the podcast Emergency Medicine Cases.
It is a rather long episode (1h 44 min) but SO worth a listen! However, if you don’t have the time right now, here’s a quick summary:
Mnemonic device for things that can cause acute brain failure – DIMES:
D – Drugs: Always confirm medication with patient, family or nursing home. Don’t trust the computer!
I – Infections: mnemonic in the mnemonic: PUS = Pneumonia, Urinary Tract Infection (UTI), Skin and Soft tissue infections
M – Metabolic: hyponatremia, hypercalcemia, hypo- or hyper glycemia, dehydration, constipation
E – Environmental: too hot or too cold
S – Structural: spontaneous subdural hematoma or silent stroke
Important questions to ask the patient/family/nursing home staff:
What has changed and when did it change?
The answers to these questions can be very helpful in your quest to find out what’s wrong.
Important questions to ask yourself:
A, Is it acute brain failure, an intracranial lesion, or dementia (”chronic brain failure”)?
B, Do you need to order a CT of the head?
- You have to consider the first 4 letters in the mnemonic before you go for the fifth – Acute brain failure is often multifactorial. A patient can have subdural hematoma AND pneumonia at the same time.
- Is it going to change your decision about admission? A native CT of an older patient is a zero risk investigation = go for it! But if there are no focal deficits, rapidly declining GCS or other symptoms that suggest something urgent intracranial – perhaps the CT can wait until the next day.
- If the patient is on anticoagulant medication: YES!!!
An eldery patient can feel quite fine when visiting the ED, but develop a confusional state during the wait. How do you prevent that?
- Avoid pain
Pain can speed up the development of delirium. Learn more about pain management in the post next week.
- Avoid immobility
No one likes to be tied down to the bed by saturation monitors, blood pressure cuffs and foley catheters, and least of all tired and confused or demented people. Does the patient really need continuous monitoring?
- Avoid hunger
When was the last time you saw an elderly patient with a broken hip that got into the operation room within 6 hours in the ED? Prescribe a snack!
- Avoid dehydration
As mentioned in no 3 – fasting is no fun. If you want to deprive an old person of human rights, you need to think it through and have good reasons.
- Avoid the ED…
Studies have shown that delirium occurs more often if old patients have a length of ED stay > 12 hours. I know this is a lot to ask in these times of overcrowding, but I thought I should mention it.
If agitated or aggressiv geriatric patient
- Non-pharmacological methods as long as possible to calm the patient.
- Medication should only be used on patients that put themselves or others at risk.
- No benzos och antihistamines!
- Haloperidol or Risperidon in VERY low doses. OBS! Before you administer haldol – make sure that the patient does not suffer from Parkinsons Disease or Lewy Body Dementia.
next week: silver trauma and pain management